Colorado, 2003

Debris Flow in Colorado, May 9, 2003

May 9, 2003 · NWS GJT · 1 event in 1 county or zone

Rainfall precipitated a large rock slide onto Interstate 70 in Glenwood Canyon near the Shoshone Power Plant. One vehicle was caught in the rock slide and destroyed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Rainfall precipitated a large rock slide onto Interstate 70 in Glenwood Canyon near the Shoshone Power Plant. One vehicle was caught in the rock slide and destroyed. Both passengers were uninjured. About 1,000 linear feet of guardrail was damaged. I-70 was initially closed in both directions for about two hours, and then only opened in one lane for the remainder of the day as road crews removed rocks and boulders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 9, 3:10 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 9, 3:10 AM MST, 4 hours 5 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
410 AM MDT FRI MAY 9 2003

NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS CONTINUE OVER MUCH
OF EAST-CENTRAL AND WESTERN COLORADO THIS MORNING.  TRAINING OF
ECHOES RESULTING IN SOME DECENT RAINFALL AMOUNTS WITH SOME
ACCUMULATING SNOWS OVER THE HIGHER ELEVATIONS.  QUICK CHECK OF AREA
SNOTELS INDICATING AROUND TWO-TENTHS OF LIQUID SINCE 00Z...SO
ROUGHLY 2-3 INCHES OF NEW SNOW BASED ON ESTIMATED SWE. THE EASTERN
UINTA MTNS IN NE UTAH FARING A LITTLE BETTER ABOVE THE 9K LEVEL WITH
AROUND FIVE TENTHS LIQUID SO FAR.  ACTIVITY IN THIS AREA HAS BEEN ON
THE DECREASE THIS MORNING...AND PLAN ON LETTING THE CURRENT ADVISORY
EXPIRE THIS MORNING. EVEN THOUGH WE WL BE DROPPING THE ADVISORY...WE
STILL EXPECT MORE SNOW SHOWERS THROUGHOUT THE DAY.  HOWEVER...
CONVECTIVE NATURE OF THE SNOW WL RESULT IN MORE SPOTTY ACCUMULATIONS
VERSUS THE WIDESPREAD AMOUNTS WE HAVE SEEN OVER THE PAST 18 HOURS OR
SO...THUS THE REASONING FOR NOT CONTG WITH THE ADVISORY.

THE REMAINDER OF THE FA WL CONTINUE TO SEE SCT-NMRS SHWRS AND TSTMS
WITH THE EXCEPTION OF THE FAR SRN ZONES...WHERE DRIER AIR AND LESS
ENERGY WL BE PRESENT TODAY.  SEVERAL AREAS TO KEY ON WEATHER-WISE
OVER THE NEXT 24 HRS...AND WL START OFF THE WIND POTENTIAL.  AZTEC
PROFILER IN NW NM CURRENTLY DECOUPLED FOR THE MOST PART THIS
MORNING...HOWEVER 50 KT WINDS HAVE BEEN SLOWLY TRANSLATING DOWN OVER
THE PAST SEVERAL HOURS.  WITH 110+ KT JET DIRECTLY OVER THE FA TODAY
AND RATHER UNSTABLE CONDS EXPECTED THROUGHOUT THE DAY...EXPECT TO SEE
SOME STRONGER WINDS TRANSLATE DOWN TO THE SFC BY THIS AFTERNOON.
HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THE LOWER VALLEYS OF
WESTERN COLORADO AND EASTERN UTAH...MAINLY SOUTH OF I-70 FOR
SUSTAINED WINDS OF 20-35 MPH WITH GUSTS TO 50 MPH. SRN MTNS WL ALSO
EXPERIENCE STRONGER WINDS...ALTHOUGH SPEEDS WL BE BELOW ADVISORY
CRITERIA.

OVER THE NORTHERN ZONES...EXPECT MORE SHOWERS AND TSTMS TO OCCUR
WITH FAVORABLE DIFFLUENT PATTERN IN PLACE.  AS THE UPPER LOW
FILLS AND LIFTS ENE THROUGH THE AREA LATER THIS AFTERNOON...
POTENTIAL EXITS FOR A FEW STRONGER TSTMS TO FIRE OVER NE UTAH
AND NW COLORADO. A FEW FACTORS IN PLACE WHICH MAY DIMINISH POTENTIAL
FOR STRONGER CONVECTION...INCLUDING BLANKET OF MID CLOUDS AND COOLER
SFC TEMPS.  HOWEVER...COLD POOL ALOFT SLIDES OVER BY LATE THIS
AFTERNOON AND PAST HISTORY OF SUCH EVENTS SUGGESTS WE MAY STILL SEE A
FEW STRONGER TSTMS. WL INCLUDE POTENTIAL FOR STRONGER STORMS IN
THIS MORNINGS HWO.

ONCE THE TROUGH AXIS/LOW SHIFTS EAST OF THE FA THIS EVENING...FOCUS
QUICKLY SHIFTS TO THE POTENTIAL FOR HEAVIER MTN SNOWS...ESPECIALLY
OVER THE NRN AND CENTRAL MTNS.  INHERITED FCST PACKAGE HAS THIS WELL
HANDLED AND HAVE MADE LITTLE ADJUSTMENTS TO CURRENT GRIDS. WL LET THE
DAY SHIFT HOIST ANY HIGHLIGHTS FOR THIS EVENT...AS BULK OF THE
SNOWFALL IS EXPECTED TONIGHT...AND WIDESPREAD WARNING AMOUNTS ARE NOT
EXPECTED...THUS NO WATCH. IN ADDITION...OROGRAPHIC POTENTIAL IS NOT
THAT IMPRESSIVE AS THIS LOW LIFTS OVERHEAD AND CONTS TO FILL AS IT
DRIFTS OUT INTO THE PLAINS...SO STRONGER WNW COMPONENT APPEARS TO BE
LACKING.

DRIER CONDS WORK BACK INTO THE MAJORITY OF THE FA BY SATURDAY NIGHT
AS RIDGING BUILDS INTO THE CENTRAL ROCKIES. COLTON

MEDIUM AND LONG-TERM...GOOD MODEL AGREEMENT...THOUGH THE GFS HAS
BEEN SLOWER FOR AT LEAST THE LAST 3 MODEL RUNS THOUGH NATIONAL
GUIDANCE DISAGREES WITH THIS TREND. HAVE LOWERED POPS FOR MOST
PERIODS....

SATURDAY NIGHT...WILL KEEP ISOLATED POPS IN THE NORTHERN CO MTNS IN
FAVORED OROGRAPHIC NW FLOW. OTHERWISE CLEARING SKIES WILL LEAD TO
ANOTHER COOL NIGHT...PROBABLY COOLER THAN GUIDANCE BUT NOT AS COLD
AS FRIDAY NIGHT.

SUNDAY-MONDAY...FLAT ZONAL FLOW BRINGS ON A DRYING AND WARMING
TREND. RESIDUAL MOISTURE IN THE PARK-GORE-FLATTOPS RANGES WARRANT
LIGHT POPS.

TUESDAY...RIDGING FOR THE ONLY COMPLETELY DRY PERIOD OF THIS
FORECAST PACKAGE.

WEDNESDAY THROUGH FRIDAY...ZONAL FLOW FORECAST OVER THE AREA. GFS AND
ECMWF BOTH BRING A SHORTWAVE ACROSS THE FOUR CORNERS AREA SOMETIME
WEDNESDAY OR WEDNESDAY NIGHT...WITH THE GFS THE FASTER OF THE TWO AND
A LITTLE FURTHER NORTH. THE GFS THEN DIGS A TROUGH OVER THE PACIFIC
NORTHWEST ON FRIDAY. WITH A GENERALLY UNSETTLED PATTERN PROGGED
ACROSS THE AREA AND LIKELY ADJUSTMENTS TO POSITION AND TIMING OF ANY
SHORTWAVES PROGGED TO AFFECT THE AREA...WILL MENTION A CHANCE OF
PRECIPITATION FOR THE MOUNTAINS AND A SLIGHT CHANCE FOR THE VALLEYS
WEDNESDAY AND THURSDAY...AND A SLIGHT CHANCE ACROSS THE NORTHERN
MOUNTAINS FRIDAY. TEMPERATURES AT OR A LITTLE BELOW NORMAL. TAL

.GJT...WIND ADVISORY TODAY FOR COLORADO ZONES 006>008-011-014-020>023
       AND UTAH ZONES 022-027-029.
Hazardous weather outlook, May 9, 4:45 AM MST, 2 hours 30 minutes before
COZ001>014-017>023-UTZ022>025-027>029-101145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI MAY 9 2003

...WIND ADVISORY FOR VALLEYS ALONG AND SOUTH OF INTERSTATE 70 IN
WESTERN COLORADO AND EASTERN UTAH...
...MOUNTAIN SNOW SHOWERS WILL CONTINUE THROUGH SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

SOUTHWEST WINDS FROM 20 TO 35 MPH WITH GUSTS TO 50 MPH WILL OCCUR
ACROSS THE VALLEYS ALONG AND SOUTH OF INTERSTATE 70 IN WESTERN
COLORADO AND EASTERN UTAH TODAY.

A STRONG UPPER LEVEL LOW PRESSURE SYSTEM OVER NEVADA WILL MOVE
SLOWLY EAST NORTHEAST INTO NORTHERN UTAH TODAY.  AS THIS LOW PRESSURE
SYSTEM MOVES CLOSER TO WESTERN COLORADO...SURFACE WINDS WILL BE ON
THE INCREASE RESULTING IN WINDY CONDITIONS.

IN ADDITION TO THE STRONG WINDS...AREAS OF SNOW WILL FALL OVER THE
HIGHER MOUNTAINS WITH ACCUMULATIONS UP TO 4 INCHES EXPECTED TODAY.
SNOW WILL BE ON THE INCREASE OVER THE NORTHERN AND CENTRAL MOUNTAINS
OF WESTERN COLORADO TONIGHT...WHERE LOCALLY HEAVY SNOWFALL WILL BE
POSSIBLE.

SCATTERED THUNDERSTORMS WILL ALSO OCCUR OVER MUCH OF EASTERN UTAH AND
WESTERN COLORADO TODAY. SUDDEN WIND GUSTS TO NEAR 60 MPH AND HAIL UP
TO 1 INCH IN DIAMETER CAN BE EXPECTED WITH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SNOW WILL CONTINUE TO FALL OVER THE NORTHERN AND CENTRAL
MOUNTAINS OF WESTERN COLORADO DURING THE DAY SATURDAY. ADDITIONAL
LIGHT ACCUMULATIONS ARE EXPECTED.

SCATTERED AFTERNOON THUNDERSTORMS ARE ALSO EXPECTED SATURDAY OVER
THE REMAINDER OF WESTERN COLORADO AND EASTERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE IN ANY REPORTS OF STRONG WIND GUSTS
IN EXCESS OF 45 MPH AND ANY REPORTS OF HAIL. MOUNTAIN SPOTTERS ARE
ENCOURAGED TO PHONE IN ANY SNOWFALL ACCUMULATIONS. HOWEVER...
ACTIVATION OF LOCAL SPOTTER GROUPS IS NOT EXPECTED AT THIS TIME.

MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Colorado River Basin

When
May 9, 7:15 AM MST to 7:20 AM MST
Where
Central Colorado River Basin forecast zone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357298.